MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122548
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Arthralgia (2355); Metal Related Pathology (4530)
Date of Event 12/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr-tha construct had been implanted on the patient¿s left hip on (b)(6) 2012, the patient experienced pain and elevated metal ion levels including 10 times normal cobalt levels.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During this procedure, the acetabular cup hap size 48/54 and hemi head 48mm were explanted and replaced with an oxinium femoral head and a birmingham dual mobility liner.The patient was taken to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the acetabular cup, hemi head and sleeve was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified to involve this batch for the acetabular cup, hemi head and sleeve.Other similar complaints have been identified for the part number and the reported failure mode for the acetabular cup and the hemi head.However, as the hemi head and sleeve are no longer sold, no action is to be taken.This failure will continue to be monitored for the acetabular cup.No other similar complaints have been identified for the part number and the reported failure mode for the sleeve.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the hemi head and sleeve, and confirmed to reduce associated risks as far as possible.No further escalation actions required.No prior applicable escalation actions were identified for the acetabular cup.The available medical documents were reviewed.The clinical information provided, of elevated metal ions and metal staining may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14470585
Report Number3005975929-2022-00316
Device Sequence Number17369556
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public885556071847
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122548
Device Lot Number10BW06880
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2022
Supplement Date Received by Manufacturer08/17/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71356009; 74222200
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age55 YR
Patient SexMale